Wyoming, 2012High Wind in Wyoming, December 7, 2012
December 7, 2012 · NWS CYS · 3 events in 2 counties and zones
A tight low level pressure gradient and strong winds in the mid and upper levels of the atmosphere produced a brief period of gusty winds over portions of the southern Laramie Range and north Snowy Range foothills.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight low level pressure gradient and strong winds in the mid and upper levels of the atmosphere produced a brief period of gusty winds over portions of the southern Laramie Range and north Snowy Range foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 6, 10:46 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 6, 10:46 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1046 PM MST THU DEC 6 2012
.AVIATION...06Z TAF ISSUANCE... MAINLY VFR OVER ALL TERMINALS
THROUGH FRIDAY THOUGH SOME MVFR CIGS POSSIBLE LATER TONIGHT AROUND
KRWL AS MOISTURE FLOW INCREASES SOME IN THAT AREA. GUSTY WINDS
DEVELOPING AROUND THE MOUNTAINS LATER TONIGHT AND CONTINUING
THROUGH FRIDAY...BECOMING QUITE STRONG IN SOME AREAS FRIDAY NIGHT.
RUBIN
&&
.PREV DISCUSSION... /ISSUED 810 PM MST THU DEC 6 2012/
UPDATE...OVERNIGHT FORECAST ON TRACK. MADE ONLY MINOR CHANGES TO
LOW TEMPERATURES BASED ON TRENDS. 07/00Z NAM SHOWS THE UPPER JET
STREAK MOVING OVER SOUTHEAST WYOMING OVERNIGHT WITH A FAST MOVING
SHORTWAVE TROUGH ALOFT AND 40+ KNOT 700 MB JETLET ACROSS OUR
COUNTIES BY DAWN WHICH SHOULD AID THE WINDS AT ARLINGTON...
BORDEAUX...VEDAUWOO AND BUFORD TO GUST OVER 60 MPH LATER TONIGHT.
RUBIN
PREV DISCUSSION... /ISSUED 308 PM MST THU DEC 6 2012/
SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT...
FAST NEAR ZONAL FLOW CONTINUES TO ADVECT PLENTY OF PACIFIC MOISTURE
INTO THE WESTERN CONUS THIS AFTERNOON. A SERIES OF SHORTWAVES WAS
EMBEDDED WITHIN THIS FLOW. THE CLOSEST ONE WAS MOVING THROUGH IDAHO.
THE REGIONAL SURFACE ANALYSIS DEPICTED A COLD FRONT FROM WESTERN
IOWA THROUGH CENTRAL KANSAS INTO THE TEXAS PANHANDLE THEN NORTHWARD
ALONG THE FRONT RANGE INTO NORTHWEST WYOMING. MOST OF THE LOW
CLOUDINESS HAD SHIFTED EAST INTO NEBRASKA...WITH SOME SCATTERED
LOW CLOUDS LINGERING OVER NORTHERN AND SOUTHERN PARTS OF THE CWA.
SURFACE WINDS EAST OF THE FRONT WERE LIGHT SOUTH TO SOUTHEAST...AND
BREEZY WEST TO SOUTHWEST TO THE WEST. TEMPERATURES RANGED FROM THE
MID 30S TO MID 40S.
PRIMARY CHALLENGES DURING THE SHORT TERM WILL BE WINDS...TEMPERATURES
AND PRECIPITATION.
THE 12Z MODEL GUIDANCE IS IN GOOD AGREEMENT TAKING THE SHORTWAVE
TROUGH ACROSS MONTANA AND WYOMING TONIGHT. A POTENT UPPER JET WILL
MOVING THROUGH NORTHERN WYOMING...WITH THE RIGHT EXIT REGION
POSITIONED ACROSS SOUTHERN WYOMING LATER TONIGHT AND FRIDAY
MORNING. THE 12Z GFS TIME/HEIGHT CROSS SECTION OF SOUTHEAST WYOMING
DEPICTS 700MB WINDS OF 50-60 KT JUXTAPOSED WITH SUBSIDENCE/DOWNWARD
MOMENTUM IN RIGHT REAR JET POSITION AROUND 12Z FRIDAY. THIS PROCESS
WILL FAVOR STRONGER AND GUSTY SURFACE WINDS FOR THE WIND CORRIDORS
OF SOUTHEAST WYOMING BEGINNING LATER TONIGHT...PEAKING IN THE EARLY
MORNING...THEN SLOWLY EBBING AROUND MIDDAY FRIDAY. A HIGH WIND
WARNING WAS ISSUED FROM MIDNIGHT THROUGH NOON FRIDAY FOR THE WIND
CORRIDORS WHERE GUSTS MAY REACH 65 MPH. PRECIPITATION TONIGHT WILL
MAINLY BE SNOW...CONCENTRATED OVER NORTH/NORTHEAST WYOMING WITH
THE SHORTWAVE AND THE SNOWY/SIERRA MADRE RANGES DUE TO OROGRAPHICS.
AMOUNTS WILL LIGHT FOR THE MOST PART...WITH A FEW INCHES POSSIBLE
OVER THE HIGHER PEAKS. SNOW WILL TAPER OFF AND END OVER THE FAR
NORTHERN CWA FRIDAY BUT CONTINUE FOR THE SOUTHERN MOUNTAINS.
THE WEATHER LITERALLY GOES SOUTH FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS A POTENT UPPER LEVEL TROUGH AND STRONG COLD FRONT IMPACT
THE CWA. LEE SIDE SURFACE TROUGH DEEPENS AHEAD OF A LOW PRESSURE
SYSTEM AND COLD FRONT...WHICH WILL STRENGTHEN THE PRESSURE GRADIENT
ACROSS SOUTHEAST WYOMING. AS A RESULT...WINDS WILL RAMP UP AND
BECOME RATHER STRONG AND GUSTY FRIDAY NIGHT THROUGH THE WIND
CORRIDORS. THE FRONT SWEEPS SOUTHWARD THROUGH THE CWA SATURDAY...
WITH STRONG AND GUSTY NORTH TO NORTHWEST WINDS. HIGH WIND HIGHLIGHTS
WILL NEED TO BE CONSIDERED DURING THIS PERIOD WILL LIKELY BE ISSUED
FRIDAY. MUCH COLDER AIR WILL INFILTRATE THE CWA SATURDAY WITH
TEMPERATURES FALLING FROM THE 20S AND 30S THROUGH THE DAY. LOWS
SATURDAY NIGHT WILL PLUMMET INTO THE SINGLE DIGITS AND TEENS.
BREEZY NORTHWESTERLY WINDS WILL DRIVE WIND CHILLS DOWN TO -10 TO
-20. PRECIPITATION DURING THIS 36-HOUR PERIOD WILL BE MAXIMIZED
SATURDAY WITH MOIST UPSLOPE FLOW AND GOOD UPPER LEVEL SUPPORT FROM
THE TROUGH. DOWNSLOPE FLOW LEE OF THE LARAMIE RANGE WILL GREATLY
LIMIT SNOWFALL AMOUNTS...WITH LESS THAN INCH EXPECTED. NOT THE
CASE ALONG AND WEST OF THE LARAMIE RANGE WHICH WILL BENEFIT FROM
THIS WEATHER SYSTEM WHERE SNOWFALL TOTALS OF 6 TO 12 INCHES WILL
BE POSSIBLE FOR THE HIGHER ELEVATIONS AND 3 TO 6 INCHES FOR THE
VALLEYS. SO WINTER WEATHER HIGHLIGHTS MAY BE REQUIRED AS WELL.
LONG TERM...SUNDAY THROUGH THURSDAY...
SOME LINGERING SNOW SHOWERS POSSIBLE MAINLY OVER THE SOUTHERN MTNS
SUNDAY MORNING AS MAIN UPPER TROF AXIS PASSES ACROSS. A COLD DAY
EXPECTED SUNDAY UNDER LOW THICKNESSES WITH SFC HIGH SETTLING INTO
THE CENTRAL PLAINS. NW FLOW ALOFT TO CONTINUE THROUGH TUESDAY
KEEPING RATHER COOL TEMPERATURES IN PLACE. SOME SNOW SHOWERS
POSSIBLE MAINLY OVER THE MTNS BY LATE MONDAY INTO TUESDAY AS NEXT
SHORTWAVE PASSES ACROSS THE REGION. MILDER AND MAINLY DRY WEDS AS
A SHORT UPPER RIDGE SHIFTS ACROSS THE AREA WITH UPPER FLOW BACKING
TO WESTERLY. LITTLE CHANGE FOR THURSDAY AS CWA LOOKS TO BE UNDER
CONFLUENT UPPER FLOW BETWEEN NORTHERN AND SOUTHERN STREAM FLOWS
THOUGH SOME SNOW SHOWERS POSSIBLE AGAIN...MAINLY OVER THE MTNS.
AVIATION...00Z TAF ISSUANCE...
MAINLY VFR OVER ALL TERMINALS THROUGH FRIDAY THOUGH SOME MVFR CIGS
POSSIBLE LATER TONIGHT AROUND KRWL AS MOISTURE FLOW INCREASES SOME
IN THAT AREA. GUSTY WINDS DEVELOPING AROUND THE MTNS LATER TONIGHT
AND CONTINUING THROUGH FRIDAY...BECOMING QUITE STRONG IN SOME AREAS
FRIDAY NIGHT.
FIRE WEATHER...
NON-CRITICAL FIRE WEATHER CONCERNS ARE FORECAST THROUGH EARLY NEXT
WEEK. MINIMUM RELATIVE HUMIDITIES WILL VARY BETWEEN 30 AND 50 PERCENT.
STRONG AND GUSTY WINDS WILL BE THE PRIMARY IMPACT ALONG AND WEST
OF THE LARAMIE RANGE LATE TONIGHT THROUGH MIDDAY FRIDAY...AND AGAIN
FRIDAY NIGHT AND SATURDAY. TEMPERATURES WILL TREND COLDER THROUGH
THE WEEKEND FOLLOWING A COUPLE OF COLD FRONTAL PASSAGES. A STRONG
UPPER LEVEL DISTURBANCE WILL BRING MORE WIDESPREAD SNOW TO THE
DISTRICTS SATURDAY AND SATURDAY NIGHT. SIGNIFICANT SNOW AMOUNTS
WILL BE POSSIBLE FOR THE SNOWY AND SIERRA MADRE MOUNTAINS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON FRIDAY FOR WYZ106-WYZ110-WYZ116-
WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...REHazardous weather outlook, Dec 6, 8:15 PM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MST THU DEC 6 2012
WYZ101>119-071300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
815 PM MST THU DEC 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
WEST TO SOUTHWEST WINDS WILL INTENSIFY ACROSS THE SOUTHERN LARAMIE
RANGE AND FOOTHILLS...NEAR ARLINGTON AND FROM CHUGWATER TO
WHEATLAND BEGINNING LATE TONIGHT. WINDS WILL GUST AS HIGH AS 65
MPH IN THESE AREAS. A HIGH WIND WARNING HAS BEEN ISSUED FOR THESE
LOCATIONS FROM MIDNIGHT TONIGHT THROUGH NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STRONG AND GUSTY WINDS WILL DIMINISH FRIDAY AFTERNOON...THEN
INCREASE ONCE AGAIN LATE FRIDAY NIGHT AND SATURDAY AS A STRONG
COLD FRONT IMPACTS THE REGION.
A COLD AIR MASS WILL SETTLE IN ACROSS THE REGION THIS WEEKEND. BY
SUNDAY...HIGH TEMPERATURES WILL ONLY REACH THE TEENS TO NEAR 20
DEGREES WEST OF THE LARAMIE RANGE WITH 20S EAST. THESE COLD
TEMPERATURES WILL COMBINE WITH BREEZY CONDITIONS TO DROP WIND CHILLS
BELOW ZERO IN AREAS. LIGHT SNOW ACCUMULATIONS WILL DEVELOP ACROSS
LOWER ELEVATIONS SATURDAY AND SATURDAY NIGHT...WITH UP TO 6 INCHES
POSSIBLE IN THE SNOWY AND SIERRA MADRE RANGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-071300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
815 PM MST THU DEC 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD AIR MASS WILL SETTLE IN ACROSS THE REGION THIS WEEKEND. BY
SUNDAY...HIGH TEMPERATURES WILL ONLY REACH THE 20S. THESE COLD
TEMPERATURES WILL COMBINE WITH BREEZY CONDITIONS TO DROP WIND
CHILLS BELOW ZERO IN AREAS. LIGHT SNOW WILL DEVELOP ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RUBIN
High Wind, North Snowy Range Foothills
- When
- December 7, 12:06 AM MST to 1:06 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 7, 1:15 AM MST to 2:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 7, 5:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured a wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, December 7, 20121 death · 1 injured · 1 event
- Dense Fog in Illinois, December 7, 201216 events
- Winter Weather in New Jersey, December 7, 20121 injured · 5 events
- Dense Fog in Missouri, December 7, 201211 events
- Heavy Snow in Montana, December 7 to 8, 20128 events
- Winter Weather in Pennsylvania, December 7, 20127 events
- Blizzard in Alaska, December 7 to 8, 20125 events
- Winter Storm and High Wind in Wyoming, December 7 to 8, 201253 kt wind · 4 events
- Dense Fog in Indiana, December 7, 20123 events
- Winter Weather in South Dakota, December 7, 20123 events
- Heavy Snow in Washington, December 7 to 8, 20122 events
- Heavy Snow in Washington, December 7 to 8, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415747, 415749, 415750.